Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2011, 4:12 PM CDT for Brown County, McPherson County, Marshall County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 4:12 PM CDT (21:12 UTC)
- Expired
- Jul 10, 2011, 5:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Brown County, SD, Marshall County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:55 PM CDT | TSTM WND DMG | Hecla, SD | TREES DOWN |
| Jul 10, 5:00 PM CDT | TSTM WND GST 60 | 8 W Hecla, SD | QUARTER SIZE HAIL ALSO REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 11:08 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 10, 2:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
010
WUUS53 KABR 102112
SVRABR
SDC013-089-091-102215-
/O.NEW.KABR.SV.W.0096.110710T2112Z-110710T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
412 PM CDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 515 PM CDT
* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 28 MILES NORTH OF
FREDERICK TO SPRING CREEK COLONY TO 10 MILES NORTHEAST OF HOSMER...
MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEOLA AROUND 420 PM CDT...
FREDERICK AROUND 430 PM CDT...
WETONKA AND LONG LAKE COLONY AROUND 435 PM CDT...
BARNARD AROUND 440 PM CDT...
WESTPORT AND HECLA AROUND 445 PM CDT...
HOUGHTON AROUND 450 PM CDT...
COLUMBIA AROUND 455 PM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 202 AND 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4579 9787 4551 9838 4559 9875 4565 9946
4595 9894 4594 9884 4594 9781
TIME...MOT...LOC 2112Z 290DEG 41KT 4622 9844 4589 9880
4564 9923
WIND...HAIL 70MPH 1.00IN
$$
TMT1 follow-up statement
341
WWUS53 KABR 102147
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM CDT SUN JUL 10 2011
SDC013-089-091-102215-
/O.CON.KABR.SV.W.0096.000000T0000Z-110710T2215Z/
MARSHALL SD-MCPHERSON SD-BROWN SD-
447 PM CDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BROWN...EASTERN MCPHERSON AND NORTHWESTERN MARSHALL COUNTIES UNTIL
515 PM CDT...
AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF FORMAN TO
HOUGHTON TO 5 MILES NORTH OF MINA...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
COLUMBIA AROUND 455 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4579 9787 4551 9838 4559 9875 4565 9946
4595 9894 4594 9884 4594 9781
TIME...MOT...LOC 2148Z 290DEG 41KT 4607 9788 4575 9825
4550 9868
WIND...HAIL 60MPH 1.00IN
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:17 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 10, 3:17 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT SUN JUL 10 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT. TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:04 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 404 AM CDT SUN JUL 10 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND OVERNIGHT HOURS...DECREASING IN INTENSITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 10, 3:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL POLLOCK 45.90N 100.29W
07/10/2011 E1.00 INCH CAMPBELL SD LAW ENFORCEMENT
&&
PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 42 min |
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 39 min |
| Jul 9, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 9, 10:08 PM CDT | Tornado Warning | ABR | Potter | 49 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 10 min |
| Jul 9, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 41 min |
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 10, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 23 min |
| Jul 10, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 24 min |
| Jul 10, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 43 min |
| Jul 10, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Jul 10, 5:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Marshall, Roberts | 52 min |
| Jul 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts | 58 min |
| Jul 10, 6:01 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 4 hr |
| Jul 10, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 33 min |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 58 min |
| Jul 10, 6:56 PM CDT | Tornado Warning | ABR | Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.